Texas, 2008Flash Flood in Texas, August 22, 2008
August 22, 2008 · NWS CRP · 1 event in 1 county or zone
Between 1 and 3 inches of rain fell quickly during the early evening hours across western Webb county. Flooding was observed in the city of Laredo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Between 1 and 3 inches of rain fell quickly during the early evening hours across western Webb county. Flooding was observed in the city of Laredo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 22, 2:22 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 22, 2:22 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
322 PM CDT FRI AUG 22 2008
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...THE GFS/NAM PROG
THE UPPER LOW/TROUGH TO PROVIDE SYNOPTIC SCALE LIFT...ESPECIALLY
TO THE WRN CWFA DRG THE PERIOD. MSAS DEPICTS A SFC TROUGH ORIENTED
PARALLEL TO THE RIO GRANDE RIVER YET WEST...THEN ORIENTED
APPROXIMATELY E-W ACRS DEEP SOUTH TX...WHICH VALIDATES THE GFS
NEAR TERM SOLN. THE GFS MAINTAIN THIS SFC TROUGH WEST/SOUTH OF THE
CWFA DRG THE PERIOD. THE NAM ACTUALLY PROGS A SFC RIDGE AXIS ACRS
THE CWFA SAT. THE GFS PROG ISENTROPIC LIFT AT 305K OVR THE WRN
CWFA DRG THE PERIOD...YET THE NAM DOES NOT UNTIL 18Z SAT. FFMP
REVEALS SIGNIFICANTLY LOWER FLASH FLOOD THESHOLDS OVR PORTIONS OF
NUECES/KLEBERG/JIM WELLS COUNTIES OWING TO RAIN TDA. HWR...GIVEN
THE LACK OF/UNCERTAINTY REGARDING A FOCUS FOR THE REGENERATION OF
CONVECTION OVR THE CWFA...WL NOT ISSUE AN FFA. YET...ISOLATED
FLASH FLOODING IS LIKELY.
&&
.AVIATION...EXPECT PREDOMINATE MVFR CONDITIONS OVERNIGHT/SAT WITH
IFR CEILINGS/VISIBILITIES NEAR CONVECTION.
&&
.MARINE...MSAS REVEALS WEAK MSLP GRADIENT OWING TO THE PROXIMITY
OF A SFC RIDGE OVR THE GULF. CONCUR WITH THE GFS/WAVEWATCH THAT
MOMENTUM/SEAS WL REMAIN BELOW THE SCEC CATEGORY DRG THE PERIOD.
&&
.LONG TERM (SUNDAY THROUGH FRIDAY)...THE CURRENT WET PATTERN WILL
REMAIN IN PLACE ACROSS SOUTH TEXAS THROUGH AT LEAST THE BEGINNING OF
THE PERIOD AS MODELS CONTINUE TO PROG AN UPPER LEVEL LOW TO BE
SITUATED AROUND THE BIG BEND REGION. MODELS CONTINUE TO INDICATE A
VERY MOIST AIR MASS TO BE IN PLACE DURING THE BEGINNING OF THE
PERIOD...WITH PWAT VALUES PROGGED TO BE IN THE 2.25 TO 2.5 RANGE.
(THIS WAS VERIFIED WHEN THE 12Z CRP SOUNDING CAME IN WITH A PWAT
VALUE OF 2.33) ANOTHER FACTOR AIDING THE RAINFALL DURING THIS
TIMEFRAME WILL BE A WEAK SURFACE BOUNDARY THAT IS PROGGED TO MOVE
INTO THE CWA. HOWEVER...LATEST MODEL RUNS DO POSITION THE UPPER
LEVEL LOW SLIGHTLY FURTHER WEST THAN PREVIOUS RUNS. WITH ALL THIS IN
MIND...DECIDED TO DECREASED POPS SLIGHTLY DURING THE SUNDAY/MONDAY
TIMEFRAME. KEPT SAME CONFIGURATION OF POPS WITH THE HIGHEST POPS OUT
WEST AND THEN SLOWLY DECREASING TOWARDS THE COAST. AS THIS SURFACE
BOUNDARY WORKS FURTHER SOUTH ON MONDAY AND THE UPPER LEVEL LOW PULLS
EVEN FURTHER AWAY...AM ONLY EXPECTING SEABREEZE/DIURNAL CONVECTION
EACH AFTERNOON ON MONDAY AND TUESDAY. CONVECTION WEDNESDAY THROUGH
FRIDAY OVER LAND WILL REMAIN DIURNAL ALONG THE SEA-BREEZE AND
NOCTURNAL OVER THE GULF IN RESPONSE TO WEAK TO MODERATE COASTAL
CONVERGENCE. MODELS ARE BEGINNING TO SHOW ANOTHER MID TO UPPER LEVEL
LOW MOVING INTO THE CWA FROM MEXICO/DEEP SOUTH TEXAS. AS A RESULT...
DID SHOW SLIGHTLY HIGHER POPS IN THE SOUTHERN/SOUTH WESTERN PORTIONS
OF THE CWA...BUT DID NOT WANT TO BUY INTO THE SOLUTION TOO MUCH AS
IT IS STILL 7 TO 8 DAYS OUT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 76 87 75 91 73 / 40 60 30 40 20
VICTORIA 74 90 74 92 72 / 30 50 30 30 20
LAREDO 75 87 75 91 76 / 70 70 60 50 40
ALICE 75 88 74 92 73 / 50 60 40 40 30
ROCKPORT 77 86 77 90 75 / 30 50 30 30 20
COTULLA 74 88 73 91 72 / 70 70 60 50 40
KINGSVILLE 76 88 75 91 73 / 40 60 40 40 20
NAVY CORPUS 78 85 78 89 76 / 30 50 30 30 20
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
WC/87...SHORT TERM
KR/97...LONG TERM
Hazardous weather outlook, Aug 22, 4:34 AM CST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
534 AM CDT FRI AUG 22 2008
GMZ230-235-250-255-270-275-TXZ229>234-239>247-231100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
534 AM CDT FRI AUG 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL...IS
POSSIBLE LATER TODAY AND TONIGHT. THE HEAVIEST RAINFALL IS MOST
LIKELY TO OCCUR TONIGHT OVER THE WESTERN PORTIONS OF SOUTH
TEXAS...ESPECIALLY OVER WEBB AND LA SALLE COUNTIES AND LOCATIONS
NEAR THE RIO GRANDE INCLUDING THE CITY OF LAREDO. EXCESSIVE HEAVY
RAINFALL OVER WET SOILS OR IMPERVIOUS GROUNDS (SUCH AS THE CITY OF
LAREDO) COULD PRODUCE FLOODING. AT THIS TIME...NO LARGE HAIL OR
DAMAGING WINDS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SLOW MOVING UPPER LEVEL LOW OVER NORTHERN MEXICO WILL CONTINUE TO
COMBINE WITH COPIOUS TROPICAL MOISTURE SATURDAY AND SUNDAY...
PRODUCING LIKELY RAINFALL AND PERIODS OF LOCALLY HEAVY RAINFALL.
THE MAIN CONCERN FOR LOCALLY HEAVY RAINFALL AND FLOODING SATURDAY
AND SUNDAY WILL CONTINUE TO BE ACROSS WEBB...LA SALLE...MCMULLEN AND
DUVAL COUNTIES.
SCATTERED PRECIPITATION WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY
ACROSS THESE WESTERN COUNTIES OF SOUTH TEXAS BEFORE TAPERING OFF
MIDWEEK. BEGINNING TODAY THROUGH MONDAY 2 TO 4 INCHES OF RAINFALL
WILL BE POSSIBLE ACROSS THE RIO GRANDE PLAINS AND BRUSH COUNTRY...
WITH ISOLATED HIGHER AMOUNTS. THESE AMOUNTS COULD EASILY SATURATE
SOILS...RESULTING IN EXCESSIVE RUNOFF AND FLOODING. SOME OF THIS
FLOODING IS POSSIBLE DURING THE EVENING AND OVERNIGHT HOURS...WHEN
THE DANGERS FOR FLOODING ARE GREATEST AS WATER LEVELS AT NIGHT ARE
HARD TO DETERMINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...RESIDENTS AND
EMERGENCY MANAGERS...ESPECIALLY IN THE CITY OF LAREDO...SHOULD
BEGIN MAKING PREPARATIONS FOR THIS POTENTIALLY HEAVY RAINFALL
EVENT. A FLOOD OR FLASH FLOOD WATCH MAY BE REQUIRED LATER TODAY OR
TONIGHT.
GW/JR
In the hours before
Special weather statement, Aug 22, 10:53 AM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1153 AM CDT FRI AUG 22 2008
TXZ240>242-221800-
DUVAL-JIM WELLS-KLEBERG-
1153 AM CDT FRI AUG 22 2008
...A FUNNEL CLOUD WAS SPOTTED OVER JIM WELLS COUNTY...
AROUND 1127 AM CDT...THE PUBLIC REPORTED A FUNNEL CLOUD OVER
JIM WELLS COUNTY...ABOUT 5 MILES NORTH OF PREMONT. THIS FUNNEL CLOUD
WAS ASSOCIATED WITH A THUNDERSTORM MOVING TOWARD THE NORTH ACROSS
SOUTHERN JIM WELLS COUNTY. ADDITIONAL SHOWERS AND THUNDERSTORMS...
WITH THE POTENTIAL TO GENERATE FUNNEL CLOUDS...ARE LOCATED OVER
SOUTHEAST DUVAL COUNTY AND CENTRAL TO WESTERN KLEBERG COUNTY.
IF YOU LIVE IN THE PATH OF THESE STORMS...YOU SHOULD BE PREPARED TO
SEEK SHELTER IF ANY FUNNEL CLOUDS REACH THE GROUND.
87
Special weather statement, Aug 22, 11:34 AM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1234 PM CDT FRI AUG 22 2008
TXZ243-244-221815-
NUECES-SAN PATRICIO-
1234 PM CDT FRI AUG 22 2008
...A STRONG THUNDERSTORM WAS AFFECTING NUECES AND SAN PATRICIO
COUNTIES...
AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ROBSTOWN...MOVING NORTH AT 19 MPH.
THIS STORM WILL BE NEAR...
ROBSTOWN BY 1240 PM CDT.
EDROY BY 110 PM CDT.
5 MILES WEST OF ODEM BY 115 PM CDT.
VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND WINDS 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM. RAINFALL TOTALS APPROACHING AROUND 2
INCHES ARE ALSO EXPECTED WITH THIS STORM AND THIS COULD CAUSE SOME
URBAN AND SMALL SMALL STREAM FLOODING.
MJG
Special weather statement, Aug 22, 11:34 AM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1234 PM CDT FRI AUG 22 2008
TXZ243-244-221815-
NUECES-SAN PATRICIO-
1234 PM CDT FRI AUG 22 2008
...A STRONG THUNDERSTORM WAS AFFECTING NUECES AND SAN PATRICIO
COUNTIES...
AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ROBSTOWN...MOVING NORTH AT 19 MPH.
THIS STORM WILL BE NEAR...
ROBSTOWN BY 1240 PM CDT.
EDROY BY 110 PM CDT.
5 MILES WEST OF ODEM BY 115 PM CDT.
VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND WINDS 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM. RAINFALL TOTALS APPROACHING AROUND 2
INCHES ARE ALSO EXPECTED WITH THIS STORM AND THIS COULD CAUSE SOME
URBAN AND SMALL STREAM FLOODING.
MJG
Special weather statement, Aug 22, 12:35 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
135 PM CDT FRI AUG 22 2008
TXZ232-233-244-246-221930-
BEE-GOLIAD-REFUGIO-SAN PATRICIO-
135 PM CDT FRI AUG 22 2008
...STRONG THUNDERSTORMS WERE AFFECTING BEE...GOLIAD...REFUGIO AND SAN
PATRICIO COUNTIES...
AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEEVILLE TO TAFT...
MOVING NORTH AT 23 MPH.
THESE STORMS WILL BE NEAR...
NORMANNA BY 145 PM CDT.
5 MILES EAST OF PETTUS BY 155 PM CDT.
BERCLAIR BY 150 PM CDT.
WOODSBORO BY 205 PM CDT.
REFUGIO BY 215 PM CDT.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL
DOWNPOURS....FREQUENT LIGHTNING AND WINDS 40 TO 50 MPH. ISOLATED
RAINFALL TOTALS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THESE STORMS
IN LESS THAN ONE HOUR.
MJG
Special weather statement, Aug 22, 2:54 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
354 PM CDT FRI AUG 22 2008
TXZ229>234-239>247-231200-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
INCLUDING THE CITIES OF...COTULLA...ENCINAL...TILDEN...
GEORGE WEST...THREE RIVERS...BEEVILLE...SKIDMORE...GOLIAD...
VICTORIA...LAREDO...RIO BRAVO...FREER...BENAVIDES...SAN DIEGO...
ALICE...PREMONT...KINGSVILLE...CORPUS CHRISTI...ROBSTOWN...
PORT ARANSAS...PORTLAND...INGLESIDE...ARANSAS PASS...SINTON...
MATHIS...ROCKPORT...REFUGIO...WOODSBORO...PORT LAVACA...
PORT OCONNOR...SEADRIFT
354 PM CDT FRI AUG 22 2008
...LOCALLY HEAVY RAINFALL EXPECTED TONIGHT AND SATURDAY...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN NEARLY STATIONARY
OVER NORTHERN MEXICO...WEST OF THE RIO GRANDE RIVER...TONIGHT AND
SATURDAY. COPIOUS MOISTURE AND ATMOSPHERIC INSTABILITY WILL PERSIST.
THE COMBINATION OF THE UPPER SYSTEM...MOISTURE AND INSTABILITY...
WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...
WITH LOCALLY HEAVY RAINFALL...OVER THE COASTAL BEND...VICTORIA
CROSSROADS...AND THE RIO GRANDE PLAINS.
DUE TO RAINFALL DURING THE PAST SEVERAL DAYS...THE RAINFALL RATE
THRESHOLD FOR FLASH FLOODING HAS DECREASED SIGNIFICANTLY OVER
PORTIONS OF THE COASTAL BEND...ESPECIALLY NUECES AND NORTHERN JIM
WELLS COUNTIES...AND OVER PORTIONS OF THE RIO GRANDE PLAINS...
PRIMARILY OVER WEBB...LASALLE...AND MCMULLEN COUNTIES. AN ADDITIONAL
2 TO 4 INCHES OF RAINFALL IS POSSIBLE OVER THE REGION TONIGHT
THROUGH SATURDAY. THE COMBINATION OF RAINFALL AND SATURATED SOILS
MAY RESULT IN ISOLATED FLASH FLOODING.
IF THE SURFACE TROUGH ENTERS THE REGION...THE LIKELIHOOD FOR
WIDESPREAD FLASH FLOODING WILL INCREASE SIGNIFICANTLY AND MAY
PROMPT THE ISSUANCE OF A FLASH FLOOD WATCH. THEREFORE...RESIDENTS
IN THE COASTAL BEND...VICTORIA CROSSROADS...AND RIO GRANDE PLAINS
ARE URGED TO LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR THE LATEST WEATHER INFORMATION REGARDING THIS
EVENT.
87
Special weather statement, Aug 22, 3:28 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
428 PM CDT FRI AUG 22 2008
TXZ229-239-222230-
LA SALLE-WEBB-
428 PM CDT FRI AUG 22 2008
...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE AND WEBB COUNTIES...
AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF LAS TIENDAS...OR 18 MILES
SOUTHWEST OF ENCINAL...MOVING NORTH AT 10 MPH.
MOTORISTS TRAVELING ALONG INTERSTATE 35 BETWEEN LAREDO AND ENCINAL
CAN EXPECT WINDS 40 TO 50 MPH...VERY HEAVY RAINFALL AND DANGEROUS
CLOUD TO GROUND LIGHTNING STRIKES.
JM
Flash Flood, Webb
- When
- August 22, 4:25 PM CST to 7:30 PM CST
- Where
- Webb County, 1.96 mi WNW of (Lrd)laredo Intl Arp to 3.98 mi SE of Orvil
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 27.628, -99.551
Heavy rainfall led to flash flooding of several city streets and creeks in the city of Laredo, most notably in the west-central and northwest portions of the city. In addition, two teenage boys and an adult male were playing near the flooded Zacate Creek, near Sanchez Street, when they fell into the creek. The Laredo Fire Department successfully performed a swift water rescue and all three individuals were saved.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 22 to 25, 20083 deaths · $50 million · 18 events
- Tropical Storm in Georgia, August 22 to 24, 20081 death · $13 million · 26 events
- Hail in Minnesota, August 22, 2008$100,000 · 0.88 in hail · 1 event
- Hail and Damaging Winds in Louisiana, August 22, 2008$30,000 · 55 kt wind · 7 events
- Tornado in Florida, August 22, 2008$30,000 · EF0 · 1 event
- Flash Flooding and Lightning Strike in Texas, August 22, 2008$16,000 · 3 events
- Dense Fog in Missouri, August 22 to 23, 200811 events
- Lightning Strike in Georgia, August 22, 2008$15,000 · 1 event
- Dense Fog in Illinois, August 22 to 23, 20086 events
- Strong Wind in Georgia, August 22, 2008$1,000 · 2 events
- High Wind in North Dakota, August 22, 20082 events
- High Wind in South Dakota, August 22, 200850 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132852.